Another Apixaban query

Hi all

I know us Apixiban users have been discussing this drug relating to low mood and depression recently but I wonder if anybody has experienced any issues with alcohol and apixaban?

My potted history is that I've been on Apixaban (with a short switch for a few weeks to rivoraxaban) for just over a year now - for the most part in conjunction with Bisoprolol. I always blamed the Bisoprolol for everything bad I felt and was certainly a lot better when I stopped taking it BUT over the last couple of months (since I stopped) I've found that I have become extremely intolerant to alcohol. I'm not a big drinker by any means but have found that even a glass of wine or half a pint of beer makes me feel very light headed and just plain strange (no headache or nausea though) , gives me a very sleepless, restless night and that all the next day I feel absolutely terrible with no energy and a kind of spaced out feeling. Could this be the apixaban or could I coincidentally have developed some strange intolerance? I'm confused and bemused and not really that willing to experiment any further!

I'm seeing my EP next Monday but I suspect that if I ask him he may just look at me strangely and I also reckion that if anybody has any knowledge of this it'll be someone on the forum!

Don't get me wrong avoiding alcohol won't ruin my life by any means but I would really like to know what is going on.

Hopefully I may be able to stop the apixaban in October anyway (don't all shout at me) as I will be 6 months post ablation, am relatively young (50) and have no other ChadsVac points (other than being a girl). I'm just wondering if I need to get some kind of allergy test as I also had hayfever for the first time in my life this spring...... weird or what?

Thanks as always

Ruth

17 Replies

oldestnewest
  • Ruth I think you know the answer. When I developed a reaction to alcohol, like even a sniff in food my doctors just told me how lucky I was and how much money I would save.

    Alcohol is generally a bad thing if you have AF so why risk it. Alcohol can also affect INR for those on warfarin so who knows with Apixaban even though it works in a different way.

  • Bob you are so sensible! (and I mean that as a compliment). Thank you.

  • I decided to celebrate my switch to apixaban with a glass of peroni. Oh my goodness, i felt like I had drunk 6 bottles and also discovered that i didnt like it very much either. I just assumed that after 3 years of abstinence my tolerance levels were low. Anyway whatever it was it put me off bothering to try again. My liver will be celebrating Im sure. X

  • hmmm intriguing isn't it dedottie..... the problem is that we just don't know what to blame do we?

    My issue is that this seems to have happened rather suddenly - I've been taking abixaban for about a year but its only in the last few weeks that I've noticed this pattern. Is it possible to suddenly become intolerant of alcohol and it NOT have anything to do with AF or the drugs ? Maybe we will never know. Like you I'm a bit put off experimenting as the effects are so horrible!

    Thanks for responding

    Ruth

  • Very interesting observation Ruth. After initial diagnosis and the only medication I was taking was Apixaban, I had a strange reaction to my usual evening glass of wine - feeling overheated and shivering like I had flu. When it happened a second time I stopped all alcohol and it hasn't recurred in two and a half years.

    I have always assumed it was caused by my AF which raged until I was given Flecainide but Apixaban is a possibility too. BTW, I passionately loved my wine but don't miss it one bit now.

  • Hi Finvola

    Maybe there is something to this theory after all then!

    I'm just confused because this seems to have happened a bit out of the blue - I've been taking apixaban for about a year& this seems to be in the last few weeks only.

    I can't say I'll miss it THAT much if I find I can't drink anymore but I would really like to know what has happened and why...... but perhaps it will remain a mystery.

    Thanks

    Ruth

  • It could be the apixaban or it could be your body / organs generally. It could also be that the AF has affected things in your body.

    Another thing to remember is that with a catheter ablation, particularly a PVI one, the rogue cells are still generating the rogue signals it's just that those signals don't reach the heart's electrical control system to cause the interference (so to speak)

    Wouldn't dare shout at you re stopping Anticoagulation but I would say look into this carefully. It is only in the last couple of years that some leading EPs and cardiologists no longer believe it are unsure about stopping them. I was told that there hasn't been a definitive study on this and in any event it is difficult. I believe that it was stated somewhere that after an ablation the risks are at least double that for a normal person but are lower than someone suffering AF. However that means the range is 2.0 to 5.X (I know BobD says five but I thought it is actually just over 5.0). The other thing that's relevant is that the medics don't know how many if any AF incidents people have that are asymptomatic especially at nights even after an ablation. The whole aspect is grey because it is so new and not enough history and knowledge yet. Ablations only really started in significant numbers in the last 10 years. It is quite possible that within the next 5 or 10 years many AF sufferers will have a permanent recorder implanted to monitor.

  • Hi Peter

    Its all very interesting - weighing up the risks and benefits is a minefield isn't it?

    I know that my EP is definitely not in the school of thought that thinks we should all be anti--coagulated for life (I don't know why but when I see him next week we will certainly be discussing it!).

    At the moment I feel very strongly that I want to get off the drugs if I can, as even though I feel a lot better than before my ablation there are still some strange things happening that I'm not so happy about (hence this post) and of course there are risks associated with the drugs themselves ..... aaaaagh! is all I can say......

    Thanks for your good advice as always

    Ruth

  • What was the outcome?

  • Hi Peter

    As predicted he looked at me as if I was crazy. He said he thought it unlikely to be apixaban related as most of this particular drug is processed in the kidneys rather than the liver. He said if it had been warfarin then he wouldn't have been surprised. However he also said there are all kinds of different reactions and that it couldn't be ruled out - so no further forward and i still haven't had any alcohol (despite it being my birthday yesterday!)

    Re: anticoagulantion - he is adamant that I should stop apixaban when my six months are up. I have a CHADSVAC score of 0 and I do get some side effects (apart from the enforced sobriety). Bearing this in mind - and the risks associated with taking the drug- he can't see any reason for me to stay on it. So that's a different piece of advice!

    I'm going to wear a 48 hour tape next week to see if there are any blips but he said even if there were he wouldn't recommend anything different!

    Ruth

  • You can look at what other EPs say and come to your own conclusions. I think both professor Schilling and dr Gupta gave online presentations on this.

    Obviously his comments re risks taking an anticoagulat are relevant. You can always seek a second opinion.

  • I find the same, 2 halves of bitter and I feel light headed, and I also find I no longer like red wine, but white or rose are ok in moderation.

  • Very interesting, thanks Dave. I'll definitely be asking my EP about this when I see him for my 4 month check up next week. As I say it won't ruin my life but it is a bit annoying - especially as it seems to have happened so suddenly. I'm glad I'm not alone though!

    Ruth

  • Just to give the other side from the temperance brigade. I've been taking apixaban for over a year. I have the occasional drink with no adverse effects whatsoever.

  • I can assure you that it wasn't temperance by choice even though my weekly intake was less than NHS guidelines!!!!

  • I was told you are able to drink with apixaban , within the national guidelines units going to have my first drink since my ablation 2/9/16 hope I don't feel unwell looking forward to a brandy and coke

  • I'm sure you will be fine - enjoy!!

    Pleased to report that whatever was happening to me has now passed and I am back to the occasional glass of wine... I'm sure it was something to do with recovering from my ablation but a bit of a mystery nonetheless.

You may also like...